Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Apr 15, 2019, 8:00 AM EDT for Barnstable County, Massachusetts. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2019, 8:00 AM EDT (12:00 UTC)
- Expired
- Apr 15, 2019, 8:30 AM EDT
- In force
- 30 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barnstable County, MA
The radar
The Boston radar (KBOX), 82 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 8:09 AM EDT | HIGH SUST WINDS 41 | Provincetown, MA | |
| Apr 15, 8:09 AM EDT | TSTM WND GST 63 | Provincetown, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 0.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
857
WUUS51 KBOX 151200
SVRBOX
MAC001-151230-
/O.NEW.KBOX.SV.W.0002.190415T1200Z-190415T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
800 AM EDT MON APR 15 2019
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northeastern Barnstable County in southeastern Massachusetts...
* Until 830 AM EDT.
* At 758 AM EDT, a severe thunderstorm was located over Cape Cod Bay
approaching Provincetown, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Provincetown and Truro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and cloud to ground lightning are possible with this
storm. Move indoors immediately. Lightning is one of nature's
leading killers. Remember, if you can hear thunder, you are close
enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4197 7009 4200 7009 4204 7015 4203 7018
4202 7017 4202 7021 4205 7025 4207 7026
4209 7024 4210 7018 4206 7007 4201 7002
TIME...MOT...LOC 1158Z 226DEG 78KT 4200 7026
HAIL...<.75IN
WIND...60MPH
$$
wtbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:31 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 15, 6:31 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
631 AM EDT Mon Apr 15 2019
.SYNOPSIS...
Low pressure will result in a cluster of heavy showers and
thunderstorms sweeping across the region through mid morning.
Improving conditions occur by late morning, but a strong cold front
will bring a few more showers and more importantly strong wind
gusts and much chillier temperatures late today and especially
tonight. Dry and seasonable temperature are expected Tuesday,
but it will remain windy. High pressure builds into the region
Wednesday with lighter winds, then a few showers are possible
Thursday as a warm front approaches. As a low pressure stalls
west of the region late this week, showers are expected at times
from Friday into Sunday along with milder temperatures. A
period of heavy rainfall is possible Friday night into Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Highlights...
* Heavy showers and thunderstorms with 35 to 45 mph wind gusts
exit the southeast New England coast through 9 or 10 am
* Mainly dry later this morning with highs reaching the upper
60s to the lower 70s close to lunch time
* Strong cold front sweeps across the region between 1 and 6 pm
this evening with strong wind gusts/rapid drop in temps
Details...
1) Heavy Showers and Thunderstorms with 30 to 45 mph wind gusts
exit the region through 9 or 10 am.
Pwat plume of 3+ standard deviations above normal coupled with
modest low level jet and MUCapes of 500 to 1000 J/KG in place
has resulted in heavy showers and numerous thunderstorms early
this morning. The main concerns continue to be brief poor
drainage street flooding and dangerous cloud to ground
lightning. Strong winds off the deck and temperatures already
well into the 60s was allowing for 35 to 45 mph wind gusts to
mix down with the convection. Fortunately, the low level jet and
forcing is progressive and should exit the southeast New England
coast by 9 or 10 am.
2) Mainly Dry Weather Later This Morning:
Given that the deep layered moisture moves offshore by late morning
along with the strong jet dynamics, expect improving weather.
Much of the late morning into early afternoon hours may feature dry
weather with just a few spot showers in the vicinity and very mild
temperatures.
Speaking of temperatures, readings were already in the upper 50s
and well into the 60s in many locales. The exception was far
north central and northeast MA, where readings were still in
the 40s south of a backdoor cold front. We should see this
boundary lift northward through mid morning. The result will be
high temperatures reaching the upper 60s to the lower 70s by
lunch time away from the cooling marine influence of the south
coast.
3)Scattered showers/strong wind gusts and a rapid drop in temps
between 1 and 6 pm from west to east:
A shortwave and its associated cold front will move across our
western zones early this afternoon and cross southeast New England by
early this evening. Scattered showers will develop as this
shortwave/cold pool aloft crosses the region. We can not rule out
an isolated thunderstorm or two given the potential for 500 J/KG of
Cape and 500T dropping to -20C. Greatest risk across
western/central and northeast MA where they will be closer to the
cold pool aloft. There is even the low risk for some small hail
with the heavier showers given the cold temperatures aloft.
The main story will be the strong west to northwest wind gusts and
rapid temperature drop behind the front. Sharp 3 hour pressure
rises of 6 mb with the rapid drop in temperatures should result in
northwest wind gusts of 35 to 50 mph. These winds should develop
after 1 or 2 pm in the Berkshires and after 4 or 5 pm across eastern
MA. A wind advisory has been expanded to cover all of southern New
England. As for temperatures, expect readings to fall
into the upper 40s to the lower 50s by 6 pm in most locations.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
Tonight...
Strong northwest wind gusts of 35 to 50 mph will continue. This a
result of a strong 850 mb jet of 45 to 55 knots and good mixing in
the cold air advection pattern. Dry weather expected with any left
over spot showers diminishing during the early evening hours. Skies
should become mostly clear as low temperatures drop into the middle
to upper 30s by daybreak Tuesday. Wind chills will be in the 20s to
lower 30s given the strong winds.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...
* Dry and seasonable Tue and Wed but windy Tue
* Low risk for a few showers Thu, especially interior
* Showers at times Friday through Sunday with heavy rain potential
Fri night and Sat
Tuesday into Wednesday...
Windy conditions Tue with strong NW flow in place across SNE. Deep
well mixed boundary layer supports gusts to 30-40 mph, but with lots
of sunshine as SNE will be in between systems. Some mid/high clouds
may begin to spill into the region late afternoon and evening north
of a warm frontal boundary, but with NW flow aloft, deeper moisture
will remain to the SW. High pres builds into New Eng Wed with
lighter winds and continued sunshine. Seasonable temps Tue/Wed with
highs mid 50s to lower 60s. Sea breezes likely Wed.
Thursday...
High pres slides east of New Eng as warm front approaches from the
west. Area of deeper moisture moves into the region in warm
advection pattern which may bring a few showers to the interior, but
certainly not a washout. Cloud cover and southerly flow off cooler
waters will result in cooler temps.
Friday through Sunday...
High amplitude upper level trough moves slowly east from the MS
Valley Fri. With strong ridging over the western Atlantic this will
lead to deep southerly flow which will transport anomalous PWATs
northward into New Eng. While specific timing details are uncertain,
an extended period of unsettled weather with showers at times are
expected from Fri into Sun. There is a good signal for potential
heavy rainfall and gusty southerly winds Fri night into Sat. This is
when PWAT and low level wind anomalies of +3SD move across SNE which
is rather impressive at this time range. Axis of higher PWATs
expected to move offshore by Sunday, but shower threat will continue
as closed upper low approaches from the west. Above normal temps
expected during this period.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today...Moderate to high confidence. Heavy showers and numerous
thunderstorms in progress will exit the southeast New England
coast through 9 or 10 am. Wind gusts of 35 to 40 knots were
accompanying some of this activity given the strong LLJ just off
the deck. Improving conditions follow with most locations
improving to MVFR to even VFR thresholds, but this will take
until mid to late afternoon across portions of the Cape/Islands
with low clouds and some fog lingering with the onshore flow.
After the last of the shield of showers and thunderstorms exits the
southeast New England coast around 14z, dry weather will dominate
through lunch time. A cold front will then bring scattered
showers and perhaps a rumble of thunder between 17z and 22z from
west to east. The main story will be strong northwest wind
gusts of 35 to 45 knots.
Tonight...High confidence. Any lingering marginal MVFR cigs will
improve to VFR. Northwest wind gusts of 35 to 40 knots will
continue.
KBOS terminal...Moderate to high confidence in TAF.
Thunderstorms will result in heavy rain/low visibility through
about 1230z or so. Southwest wind gusts of 35 to 40 knots are
also expected for a short time with the strong LLJ.
KBDL terminal...Moderate to high confidence in TAF.
Thunderstorms were already exiting the region, but rain should
linger another hour or so.
Outlook /Tuesday through Friday/...
Tuesday: VFR. Strong winds with areas of gusts up to 40 kt.
Tuesday Night through Wednesday: VFR. Breezy.
Wednesday Night: VFR.
Thursday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.
Thursday Night: Mainly MVFR, with local IFR possible. Breezy.
Chance SHRA.
Friday: MVFR. Breezy. Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...High confidence.
Today and Tonight...Near shore 35 to 40 knot wind gusts form the
southwest will occur with heavy showers and numerous
thunderstorms through mid morning. This activity will exit the
region by 13 or 14z and winds wind gusts will temporarily diminish
as LLJ moves east of the region.
However, strong WNW wind gusts of 35 to 45 knots develop late
this afternoon/early evening and continue tonight behind a
strong cold front. Gale Warnings posted for all our waters.
Outlook /Tuesday through Friday/...
Tuesday: Low risk for gale force winds with gusts up to 40 kt.
Areas of rough seas.
Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft.
Wednesday Night: Winds less than 25 kt.
Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Slight chance of rain
showers.
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 9 ft. Chance of rain showers.
&&
.HYDROLOGY...
**Minor flooding is possible on the lower Connecticut River,
including the MA and CT sections early this week**
Additional rainfall from today and snowmelt in northern New England
will likely result in minor flooding along the CT River early this
week. This has prompted the issuance of a River Flood Watch.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 1 PM this afternoon to 8 AM EDT Tuesday for
CTZ002-003.
Wind Advisory from 2 PM this afternoon to 8 AM EDT Tuesday for
CTZ004.
MA...Wind Advisory from 3 PM this afternoon to 8 AM EDT Tuesday for
MAZ005-006-013-017-020.
Wind Advisory from 4 PM this afternoon to 8 AM EDT Tuesday for
MAZ007-014>016-018-019-021>024.
Wind Advisory from 1 PM this afternoon to 8 AM EDT Tuesday for
MAZ002-003-008>011.
Wind Advisory from 2 PM this afternoon to 8 AM EDT Tuesday for
MAZ004-012-026.
RI...Wind Advisory from 3 PM this afternoon to 8 AM EDT Tuesday for
RIZ002>008.
Wind Advisory from 2 PM this afternoon to 8 AM EDT Tuesday for
RIZ001.
MARINE...Gale Warning until 5 PM EDT Tuesday for ANZ231>234.
Gale Warning from 2 PM this afternoon to 5 PM EDT Tuesday for
ANZ230-235>237-250-251-254>256.
&&
SYNOPSIS...Frank/KJC
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...KJC
AVIATION...Frank/KJC
MARINE...Frank/KJC
HYDROLOGY...Frank/KJCHazardous weather outlook, Apr 15, 6:03 AM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 603 AM EDT Mon Apr 15 2019 CTZ004-MAZ004-012-026-RIZ001-161015- Windham CT-Northern Worcester MA-Southern Worcester MA- Northern Middlesex MA-Northwest Providence RI- 603 AM EDT Mon Apr 15 2019 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ005-006-013-017-020-RIZ002>008-161015- Central Middlesex MA-Western Essex MA-Western Norfolk MA- Northern Bristol MA-Southern Bristol MA-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- 603 AM EDT Mon Apr 15 2019 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ002-003-MAZ002-003-008>011-161015- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- 603 AM EDT Mon Apr 15 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for northern Connecticut and western Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Snowmelt across northern New England and additional rain may result in minor flooding along the Connecticut River early this week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ007-014>016-018-019-021-022-024-161015- Eastern Essex MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Western Plymouth MA-Eastern Plymouth MA- Southern Plymouth MA-Barnstable MA-Nantucket MA- 603 AM EDT Mon Apr 15 2019 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts and southeastern Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230-235>237-250-251-254>256-161015- Boston Harbor-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 603 AM EDT Mon Apr 15 2019 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 PM EDT TUESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ023-161015- Dukes MA- 603 AM EDT Mon Apr 15 2019 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A wind advisory might be needed late Monday afternoon into Monday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ231>234-161015- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- 603 AM EDT Mon Apr 15 2019 ...GALE WARNING IN EFFECT UNTIL 5 PM EDT TUESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 9:05 PM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 9 hr |
| Apr 15, 2:38 AM EDT | Gale Warning | BOX | 35 hr | |
| Apr 15, 5:02 AM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 37 min |
| Apr 15, 5:46 AM EDT | Areal Flood Advisory | BOX | Franklin, Hampden, Hampshire, Middlesex, Worcester | 119 min |
| Apr 15, 6:19 AM EDT | Special Marine Warning | BOX | 86 min | |
| Apr 15, 6:25 AM EDT | Areal Flood Advisory | BOX | Bristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more | 110 min |
| Apr 15, 7:14 AM EDT | Areal Flood Advisory | BOX | Barnstable, Bristol, Dukes, Essex, Norfolk, Plymouth | 2 hr |
| Apr 15, 7:18 AM EDT | Special Marine Warning | BOX | 87 min | |
| Apr 15, 7:49 AM EDT | Special Marine Warning | BOX | 56 min | |
| Apr 15, 8:25 AM EDT | Special Marine Warning | BOX | 80 min | |
| Apr 15, 8:32 AM EDT | Special Marine Warning | BOX | 88 min | |
| Apr 15, 9:45 AM EDT | Special Marine Warning | BOX | 30 min | |
| Apr 15, 11:34 AM EDT | River Flood Warning | BOX | Franklin, Hampshire | 42 hr |
| Apr 15, 11:34 AM EDT | River Flood Warning | BOX | Hampden, Hampshire | 59 hr |
| Apr 15, 11:34 AM EDT | River Flood Warning | BOX | Hampden | 65 hr |
| Apr 15, 1:32 PM EDT | Special Weather Statement | BOX | Worcester | 28 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.